California, 2006Damaging Wind in California, January 2, 2006
January 2, 2006 · NWS LOX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 2, 9:25 AM PST, 2 hours 32 minutes earlier.
Area forecast discussion, Jan 2, 9:25 AM PST, 2 hours 32 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
925 AM PST MON JAN 2 2006
.SHORT TERM (TODAY)...TODAYS THE BIG DAY AND THE STORM IS PRETTY
MUCH BEHAVING AS EXPECTED. THERE WAS A SLIGHT DELAY IN THE ONSET OF
HEAVY RAIN FOR VENTURA AND LA COUNTIES, AND RAINFALL SO FAR HASNT
BEEN QUITE AS MUCH AS WE THOUGHT AT LOWER ELEVATIONS (THOUGH STILL
IMPRESSIVE), BUT THE SOUTH FACING MOUNTAINS ARE GETTING PUMMELED
WITH HEAVY RAIN (6-8 IN. SO FAR) AND EXTREMELY GUSTY WINDS (>80 KTS
IN SOME PLACES).
THE BACK EDGE OF THE COLD FRONT IS MOVING THROUGH CENTRAL SBA COUNTY
THIS MORNING THOUGH THE TROF AXIS IS STILL OFFSHORE SO SURFACE WINDS
ARE STILL OUT OF THE SOUTH EVEN WELL OFFSHORE. THIS INITIAL BAND
WILL MOVE THROUGH VENTURA AND LA COUNTIES THIS MORNING, AFTER WHICH
TIME THE RAIN WILL BECOME MORE SCATTERED IN NATURE. WE ALSO WILL
HAVE TO KEEP A VERY CLOSE EYE ON POSSIBLE AFTERNOON CONVECTION AS
THE COLD AIR MOVES ONSHORE AND STRONG LOW LVL SHEAR DEVELOPS.
MADE SOME CHANGES TO THE ZONES THIS MORNING, MAINLY TO BEEF UP WINDS
AT LOWER ELEVATIONS TO AT LEAST ADVISORY LEVELS AND ALSO TO UPGRADE
THE COASTAL FLOOD WATCH ALONG THE CENTRAL COAST TO COASTAL FLOOD
ADVISORY AS THE TIDE PEAKS THIS MORNING.
*** LONG TERM FROM PREVIOUS DISCUSSION ***
.LONG TERM (TUE-SUN)...MEDIUM RANGE MODELS ARE IN PRETTY GOOD
AGREEMENT THOUGH THE WEEK. LOOK FOR CONDITIONS TO IMPROVE ON TUESDAY
AND LOOK EVEN BETTER WEDNESDAY THROUGH FRIDAY WITH OFFSHORE FLOW AND
MOSTLY SUNNY SKIES AND UNSEASONABLY WARM TEMPERATURES...HIGHS INTO
THE 70S WED THRU FRI AT SOME LOCATIONS. A STORM MOVES ONSHORE NORTH
OF THE REGION OVER THE WEEKEND...PRODUCING THE SLIGHTEST OF CHANCES
FOR PRECIPITATION NORTHERN MOST PORTIONS OF SLO COUNTY AND COOLER
TEMPERATURES ELSEWHERE SAT THRU SUN.
&&
.AVIATION...
THE COLD FRONT ASSOCIATED WITH THE STRONG UPPER TROUGH OFF THE COAST
WAS FINALLY BEGINNING TO ACCELERATE TO THE EAST AS THE UPPER TROUGH
WAS GETTING KICKED EAST BY UPSTREAM ACTIVITY. THE FRONT WILL
GENERATE HEAVY RAIN AND STRONG GUSTY SOUTH WINDS OUT AHEAD OF THE
FRONTAL SURFACE. THE TIMING IS BECOMING MORE CERTAIN WITH THE
HEAVIEST ACTIVITY NOW PUSHING INTO THE COASTAL SECTIONS NORTH OF
POINT CONCEPTION. THE HEAVY RAIN AND GUSTY WINDS WILL PUSH INTO
SECTIONS SOUTH OF POINT CONCEPTION DURING THE EARLY MORNING HOURS
AFTER SUNRISE. ISOLATED THUNDERSTORMS ARE ALOS A POSSIBILITY. EAST
TO SOUTHEAST WINDS MAY REACH SPEEDS OF 25 KT WITH GUSTS TO 35 KT IN
THE MOST EXPOSED LOCATIONS JUST BEFORE FRONTAL PASSAGE. ONCE THE
FRONT PASSES THROUGH THE REGION...THE WINDS WILL SHIFT TO THE WEST
TO SOUTHWEST AND DECREASE WHILE THE RAIN SUBSIDES.
&&
.MARINE...STILL ON TRACK FOR MAJOR SWELL/SURF EVENT ACROSS THE AREA
TONIGHT THROUGH TUESDAY. MODELS STILL INDICATE LONG-PERIOD WESTERLY
SWELLS BUILDING TO AROUND 20 FEET ACROSS THE OUTER WATERS...AND TO
AROUND 13 FEET ACROSS THE INNER WATERS. GIVEN THE SWELL
HEIGHTS...WILL KEEP THE HIGH SURF ADVISORIES IN EFFECT FOR COASTAL
AREAS THROUGH TUESDAY. EXPECTING BREAKERS OF 7 TO 10 FEET WITH MAX
SETS TO 12 FEET THROUGH TUESDAY. WITH MORNING HIGH TIDES TO REACH
AROUND 6.5 FEET THE NEXT COUPLE OF MORNING...COASTAL FLOODING WILL
BE A CONTINUED THREAT. SO...WILL ALSO KEEP COASTAL FLOOD WATCH IN
EFFECT THROUGH TUESDAY.
IN SHORTER TERM...SE WINDS AHEAD OF FRONT WILL PRODUCE GALE FORCE
WINDS ACROSS THE COASTAL WATERS TONIGHT/MONDAY MORNING...BEFORE
TURNING TO THE WEST MONDAY AFTERNOON. AS THE FRONT MOVES
THROUGH...THUNDERSTORMS WILL ALSO BE A THREAT ACROSS THE COASTAL
WATERS...WITH LIGHTNING/HEAVY RAIN/GUSTY WINDS AND WATERSPOUTS ALL
POSSIBLE WITH ANY THUNDERSTORMS.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WARNING (SEE LAXFFWLOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
COASTAL FLOOD ADVISORY (SEE LAXCFWLOX).
COASTAL FLOOD WATCH (SEE LAXCFWLOX).
GALE WARNING (SEE LAXCWFLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
&&
PUBLIC...WOFFORD
AVIATION/MARINE...SIRARD
Hazardous weather outlook, Jan 2, 9:19 AM PST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
919 AM PST MON JAN 2 2006
CAZ034>041-044>047-051>054-059-087-088-031400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
919 AM PST MON JAN 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A STRONG STORM WILL CREATE A MIXTURE OF HAZARDOUS WEATHER TODAY.
DAMAGING WINDS UP TO 80 MPH ARE LIKELY FROM THE FOOTHILLS THROUGH
THE MOUNTAINS. EXCESSIVE RAINFALL WILL CREATE A FLASH FLOOD HAZARD
FOR ALL THE BURN AREAS AS WELL AS THE MOUNTAINS AND ADJACENT
FOOTHILLS SOUTH OF POINT CONCEPTION. SCATTERED THUNDERSTORMS LATE
THIS MORNING AND EARLY THIS AFTERNOON MAY PRODUCE SMALL
HAIL...WATERSPOUTS OR WEAK TORNADOES. THE COASTAL WATERS WILL HAVE A
HAZARDOUS LARGE SWELL AND GALE FORCE WINDS. THE LARGE SWELL HAS
CREATED HIGH SURF CONDITIONS AT THE BEACHES WHICH COMBINED WITH HIGH
ASTRONOMICAL HIGH TIDES COULD PRODUCE COASTAL FLOODING.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* COASTAL FLOOD ADVISORY.....SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* COASTAL FLOOD WATCH........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
THE LARGE SWELL AND DANGEROUSLY HIGH SURF WILL CONTINUE ALONG THE
WEST FACING BEACHES THROUGH TUESDAY...AND COMBINED WITH HIGH
ASTRONOMICAL HIGH TIDES...COULD PRODUCE COASTAL FLOODING.
WEDNESDAY THROUGH SUNDAY...HAZARDOUS WEATHER IS NOT FORECAST.
* COASTAL FLOOD ADVISORY.....SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* COASTAL FLOOD WATCH........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MOYER
In the hours before
Special weather statement, Jan 2, 8:10 AM PST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
810 AM PST MON JAN 2 2006
CAZ034>036-039>041-044>047-051>054-059-087-088-PZZ650-655-670-673-676
CATALINA ISLAND-EAST SANTA BARBARA CHANNEL-
INNER WATERS FROM POINT MUGU TO SAN MATEO POINT-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
LOS ANGELES COUNTY VALLEYS-
OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND-
POINT ARGUELLO TO SANTA CRUZ ISLAND AND OUT 60 NM-
POINT PIEDRAS BLANCAS TO POINT ARGUELLO AND OUT 60 NM-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA BARBARA COUNTY SOUTH COAST-
SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SANTA YNEZ VALLEY-VENTURA COUNTY COAST-VENTURA COUNTY COASTAL VALLEYS-
VENTURA COUNTY INTERIOR VALLEYS-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-LOS ANGELES COUNTY MOUNTAINS-
ANTELOPE VALLEY-
810 AM PST MON JAN 2 2006
...POTENTIAL FOR STRONG THUNDERSTORMS...WATERSPOUTS AND SMALL
TORNADOES TODAY...
AT 8 AM...DOPPLER RADAR AND SATELLITE IMAGERY INDICATED A POWERFUL
COLD FRONT MOVING INTO SANTA BARBARA COUNTY. AS THIS FRONT MOVES
SOUTH AND EAST LATER THIS MORNING AND AFTERNOON...THERE WILL BE
AN INCREASED THREAT FOR THUNDERSTORMS ACROSS THE REGION. WITH
SUCH STRONG WINDS IN THE UPPER ATMOSPHERE...THERE WILL BE A
STRONG POTENTIAL FOR THUNDERSTORMS PRODUCING LOCAL WIND GUSTS
IN EXCESS OF 50 MPH. IN ADDITION...THERE IS EXPECTED TO BE
SOME ROTATION IN THE LOWER LEVELS OF THE ATMOSPHERE WHICH WILL
CREATE FAVORABLE CONDITIONS FOR POSSIBLE WATERSPOUTS AND SMALL
TORNADOES...ESPECIALLY NEAR THE LOS ANGELES BASIN LATER TODAY.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST INFORMATION ON THUNDERSTORMS.
GOMBERG/BOLDT
Local storm report, Jan 2, 8:42 AM PST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
842 AM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM NON-TSTM WND GST 3 S SANTA CLARITA 34.37N 118.51W
01/02/2006 62 MPH LOS ANGELES CA MESONET
NEWHALL PASS RAWS STATION
0754 AM NON-TSTM WND GST 4 SSE LITTLEROCK 34.47N 117.96W
01/02/2006 65 MPH LOS ANGELES CA MESONET
VALYERMO RAWS STATION
0635 AM NON-TSTM WND GST 15 N PASADENA 34.38N 118.14W
01/02/2006 79 MPH LOS ANGELES CA MESONET
CHILAO RAW STATION
0654 AM NON-TSTM WND GST 9 N PASADENA 34.29N 118.14W
01/02/2006 74 MPH LOS ANGELES CA MESONET
CLEAR CREEK RAWS STATION
&&
MOYERLocal storm report, Jan 2, 10:03 AM PST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1003 AM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM NON-TSTM WND GST 15 N PASADENA 34.38N 118.14W
01/02/2006 83 MPH LOS ANGELES CA MESONET
CHILAO RAWS STATION
0733 AM NON-TSTM WND DMG VENTURA 34.27N 119.26W
01/02/2006 VENTURA CA LAW ENFORCEMENT
TREES AND POWER LINES DOWN ON AVENIDA DE LA ENTRADA
0859 AM NON-TSTM WND DMG VENTURA 34.27N 119.26W
01/02/2006 VENTURA CA LAW ENFORCEMENT
TREES DOWN ACROSS ALL LANES OF NB HWY 33.
0859 AM NON-TSTM WND GST 10 SW PALMDALE 34.50N 118.21W
01/02/2006 68 MPH LOS ANGELES CA MESONET
GRASS MOUNTAIN RAWS STATION
&&
MOYERLocal storm report, Jan 2, 10:43 AM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1043 AM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM NON-TSTM WND GST 15 N PASADENA 34.38N 118.14W
01/02/2006 96 MPH LOS ANGELES CA MESONET
CHILAO RAWS STATION
&&
MOYERThunderstorm Wind, Los Angeles
- When
- January 2, 11:57 AM PST
- Where
- Los Angeles County, Claremont
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.100, -117.733
A severe thunderstorm moved through the community of Claremont in Los Angeles County. Law enforcement reported numerous trees and power lines down due to thunderstorm winds gusting to 68 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, January 2, 20063 injured · $7.6 million · F3 · 52 events
- Tornado in Kentucky, January 2, 2006$2.0 million · F2 · 1 event
- Tornado in Kentucky, January 2, 20062 injured · $350,000 · F2 · 1 event
- Tornadoes in Kentucky, January 2, 2006$225,000 · F2 · 2 events
- High Wind in California, January 2, 2006$4.0 million · 56 kt wind · 1 event
- Tornado in Kentucky, January 2, 2006$500,000 · F1 · 1 event
- Tornado in Kentucky, January 2, 2006$250,000 · F1 · 1 event
- Wildfire in Texas, January 2, 2006$750,000 · 1 event
- High Wind and Strong Wind in California, January 2, 2006$310,000 · 56 kt wind · 8 events
- Tornado and Hail in Georgia, January 2, 2006$139,000 · F0 · 13 events
- Hail and Damaging Winds in Kentucky, January 2, 2006$52,000 · 2 in hail · 31 events
- Flood in Georgia, January 2, 2006$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492614.